Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2002, 9:47 PM EDT for Scott County, Wise County, City of Norton, Virginia. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 9:47 PM EDT (01:47 UTC)
- Expired
- May 1, 2002, 10:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:05 PM EDT | Thunderstorm Wind | Countywide, VA | |
| May 1, 10:15 PM EDT | Hail 1.75 | Big Stone Gap, VA | |
| May 1, 10:40 PM EDT | Hail 0.75 | Hilton, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
| May 1, 9:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 020147
SVRMRX
VAC169-195-720-020230-
/NEW.KMRX.SV.W.0055.020146-020230/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT WED MAY 1 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA
SCOTT COUNTY IN SOUTHWEST VIRGINIA
WISE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1030 PM EDT
* AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES WEST OF BIG STONE GAP...OR 10 MILES
SOUTH OF CUMBERLAND...MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT BLACKMORE AROUND 1000 PM EDT
HILTONS AROUND 1010 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
$$
LAT...LON 3690 8289 3680 8276 3661 8297 3661 8229
3689 8242 3692 8230 3703 8249 3720 8256
3699 8283What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:55 PM EDT, 52 minutes earlier.
Area forecast discussion, May 1, 8:55 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 855 PM EDT WED MAY 1 2002 CURRENT SURFACE ANALYSIS INDICATES A WARM FRONT LOCATED ACROSS THE OHIO VALLEY...STRETCHING SOUTHEAST ALONG EASTERN KY INTO SOUTHWEST VA. SEVERE SUPERCELL TSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS EASTERN KY...GENERALLY AHEAD OF THIS WARM FRONT. NUMEROUS REPORTS OF EXTREMELY LARGE HAIL (UP TO SOFTBALL SIZE HAIL) AND DAMAGING WINDS HAVE OCCURRED WITH THIS SUPERCELL. AIRMASS ACROSS SOUTHWEST VA AND NORTHEAST TN REMAINS UNSTABLE...SO EXPECT THESE STORMS TO REMAIN SEVERE FOR THE NEXT FEW HOURS AS THEY CONTINUE TO MOVE SOUTHEAST TOWARD THE SOUTHWEST VA AND NORTHEAST TN AREAS. OTHERWISE...THINK THAT THE CHANCES FOR SHOWERS AND TSTORMS ACROSS THE REST OF THE FORECAST AREA SHOULD BE CLOSER TOWARDS DAYBREAK...AS A COLD FRONT OVER THE MS VALLEY MOVES CLOSER TO THE FORECAST AREA. WILL UPDATE THIS EVENING TO MENTION AFTER MIDNIGHT WORDING FOR CENTRAL AND SOUTHERN ZONES OF THE FORECAST AREA. .MRX... NC...NONE. TN...NONE. VA...NONE. DMG
In the hours before
Special weather statement, May 1, 6:40 PM EDT, 3 hours 7 minutes before
TNZ012>017-035-VAZ001-002-005-006-008-020200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 640 PM EDT WED MAY 1 2002 ...A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND PLATEAU... A WARM FRONT...LOCATED ACROSS THE OHIO VALLEY...WAS THE FOCAL POINT FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING. THESE THUNDERSTORMS SHOULD CONTINUE TO MOVE EAST-SOUTHEAST THIS EVENING....AND MAY AFFECT SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND PLATEAU BY MID EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. ALSO... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. RESIDENTS ACROSS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND PLATEAU ARE ADVISED TO KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO AND TV STATION...FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 45 min |
| May 1, 10:27 PM EDT | Severe Thunderstorm Warning | MRX | Scott, City of Bristol | 48 min |
| May 1, 10:38 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 52 min |
| May 2, 2:08 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 52 min |
| May 2, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 19 min |
| May 2, 3:24 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 51 min |
| May 2, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 24 min |
| May 2, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 23 min |
| May 2, 7:30 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.